Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 110, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2000, 5:11 PM CST for Carter County, Oklahoma. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 28, 2000, 5:11 PM CST (23:11 UTC)
- Expired
- Mar 28, 2000, 6:00 PM CST
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Carter County, OK
The radar
The Norman radar (KTLX), 110 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:20 PM CST | Hail 1.75 | Pruitt, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:30 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2350 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 282312 SVROKC OKC019-290000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 511 PM CST TUE MAR 28 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CARTER COUNTY IN SOUTHERN OKLAHOMA * UNTIL 600 PM CST * AT 511 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF GRAHAM...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE GRAHAM...HEALDTON...POOLEVILLE... RATLIFF CITY AND TATUMS HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH ARE LIKELY. LAT...LON 3437 9756 3418 9753 3436 9732 3452 9751 CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:40 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 28, 2:40 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 240 PM CST TUE MAR 28 2000 COMPLEX FLOW PATTERN EVOLVING ATTM OVER MUCH OF SWRN US WITH LEAD SHORT WAVE TROF AXIS MOVING INTO ERN NM WITH A SECONDARY IMPULSE SLIDING INTO SRN AZ. DRYLINE SHARPENING FROM NEAR ATLUS SWD TO JUST EAST OF ABI. DEEP COLD AIR PUSHED INTO ABOUT THE NRN HALF OF OK THIS MORNING. HOWEVER..AS SUSPECTED YDAY..THE SHALLOW BOUNDARY IS MIXING OUT ACROSS THE SRN 3 TIERS OF COUNTIES IN OKLAHOMA. INITIATION IS EXPECTED VERY LATE THIS AFTERNOON OVR PORTIONS OF SW OK/WRN N TX WITH CONVECTION EVOLVING INTO AND MCS OVERNITE. A LOOK OUT THE WINDOW TO THE SW REVEALS WEAK ELEVATED CONVECTION TRYING TO GET GOING AND 850 MB LI PROGS FROM BOTH THE ETA/AVN SHOW STRONG ELEVATED INSTABILITY LINGERING THRU THE MORNING WED. WITH THIS SET UP..HEAVY RAINFALL WILL BE A POSSIBILITY WITH COPIOUS ELEVATED CONVECTION NORTH OF THE SFC BOUNDARY. HEAVY RAINFALL WORDING WILL BE CONTINUED CENTRALA ND SOUTHEAST AND A FLASH FLOOD WATCH WILL BE ISSUED FOR SE ZONES TONITE. THE SECONDARY IMPULSE WILL TRAVERSE THE AREA TOMORROW..WITH A CONTINUED CHANCE OF SHOWERS/STORMS. HOWEVER..THE PRECIP MAY EVOLVE INTO MORE OF A STABLE LIFT/RAIN EVENT FROM NW TO SOUTHEAST DURING THE DAY AS INSTABILITY AXIS IS SHUNTED TO THE EAST. BOTH THE ETA AND AVN SUGGEST THAT A RATHER LARGE AREA OF DEFORMATION ZONE TYPE PRECIP WILL LINGER INTO WED NITE OVER THE NE TWO THIRDS OF THE FORECAST AREA. THE MODELS NOW SEEM TO BE CONVERGING TO A SOLUTION OF A NRLY LOW LEVEL SURGE ON THURSDAY..WHICH SHUD ACT TO DECREASE PRECIP CHANCES. DUE TO UNCERTAINTY..AND MEAN LONGWAVE TROF AXIS STILL TO OUR WEST..WE WILL NOT COMPLETELY PULL POPS OUT FOR THURSDAY WITH THIS PACKAGE. HOWEVER..IF THE CURRENT MODEL TRENDS CONTINUE WITH THE NEXT RUN..POPS MAY BE ABLE TO BE REMOVED ON THURS AS PRECIP AREA CONSOLIDATES TO THE UPSLOPE REGIONS TO THE WEST OF OUR FA. THE EXTENDED FORECAST ALSO HAS CHANGED A BIT. BOTH THE MRF AND CANADIAN MODELS BRING THE TAIL END OF A COLD MID LEVEL TROF ACROSS THE AREA WITH AN ASSOCIATED REINFORCING SHOT OF COLD LOW LEVEL AIR ON FRIDAY. MOISTURE SHUD BE VERY LIMITED WITH MEAN NWRLY FLOW..SO WILL STILL NOT INTRODUCE POPS FOR NOW. HOWEVER..WITH SUCH COLD AIR IN MID LEVELS AND IMPLIED INSTABILITY DIVING SWD..WUD NOT BE SURPRISED TO SEE SOME PRECIP ON FRIDAY IF CURRENT MODEL TRENDS PERSIST. WARMING TREND WITH A RETURN TO LOW LEVEL SRLY FLOW APPEARS TO BE DELAYED UNTIL SAT/SUN NOW. THANKS FOR COORD WITH FTW/TUL. MILLER PRELIM NUMBERS..SUBJECT TO CHANGE.. OKC 46 55 43 62 / 80 80 40 20 HBR 43 55 40 59 / 60 40 10 10 SPS 48 64 45 61 / 60 40 10 10 GAG 37 49 35 58 / 70 70 40 20 PNC 42 54 38 58 / 60 80 40 30 DUA 53 63 45 65 / 80 50 30 20 .OUN... OK...FFA SE OK TONITE OKZ032-042-043-047-048-051-052. TX...NONE.
In the hours before
Special weather statement, Mar 28, 12:30 PM CST, 4 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-282030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CST TUE MAR 28 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF WESTERN NORTH TEXAS... MAINLY SOUTH OF A LINE FROM BENJAMIN TO WICHITA FALLS. NORTH OF THIS AREA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS SOUTHERN OKLAHOMA AND THE REMAINDER OF WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM SAYRE... TO ANADARKO... TO NORMAN... TO HOLDENVILLE. DISCUSSION...A SLOW MOVING COLD FRONT LOCATED IN FAR SOUTHERN OKLAHOMA AT MIDDAY WAS EXPECTED TO BECOME STATIONARY ALONG OR JUST SOUTH OF THE RED RIVER DURING THE AFTERNOON. A DRYLINE EXTENDING FROM CHILDRESS TO NEAR SAN ANGELO IS EXPECTED TO MOVE INTO PORTIONS OF WESTERN NORTH TEXAS LATE THIS AFTERNOON AND TONIGHT. INCREASING LOW LEVEL MOISTURE... ALONG WITH AFTERNOON HEATING... WILL RESULT IN MODERATE TO HIGH INSTABILITIES SOUTH OF THE STATIONARY FRONT. MEANWHILE... AN UPPER LEVEL TROUGH IN NEW MEXICO WILL MOVE INTO WEST TEXAS BY EARLY EVENING. STRONG JET LEVEL WINDS IN EXCESS OF 100 MPH WILL BE SPREADING INTO SOUTHWEST TEXAS BY LATE AFTERNOON. THE STATIONARY FRONT AND THE DRY LINE ARE EXPECTED TO BE THE INITIAL FOCUS FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THE STORMS WILL SPREAD EAST THROUGH THE NIGHT. NORTH OF THE STATIONARY FRONT...THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL. A FEW THUNDERSTORMS COULD ALSO PRODUCE STRONG WIND GUSTS. ALONG AND SOUTH OF THE FRONT... THE THREAT FOR SUPERCELL THUNDERSTORMS WILL INCREASE....MAINLY FROM THE RED RIVER VALLEY SOUTH INTO NORTH TEXAS. VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS WITH THESE STORMS. ALTHOUGH RATHER WEAK LOW LEVEL WINDS EXISTED AT MIDDAY ACROSS THIS AREA... THE VERTICAL WIND PROFILE COULD BECOME MORE FAVORABLE FOR ISOLATED TORNADOES LATE THIS AFTERNOON AND EVENING AS THUNDERSTORM OUTFLOW AND FRONTAL BOUNDARIES BEGIN TO INTERACT. SCATTERED THUNDERSTORMS ACROSS NORTHERN OKLAHOMA OVERNIGHT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS DUE TO WEAKER INSTABILITIES OVER THE REGION. LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT IN SOUTHEAST OKLAHOMA TONIGHT ALONG AND A NORTH OF THE STATIONARY FRONT. SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT. CJS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:04 PM CST | Severe Thunderstorm Warning | OUN | Jefferson | 56 min |
| Mar 28, 4:55 PM CST | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 50 min |
| Mar 28, 5:22 PM CST | Severe Thunderstorm Warning | OUN | Beckham, Washita | 38 min |
| Mar 28, 5:28 PM CST | Severe Thunderstorm Warning | OUN | Garvin, Murray | 47 min |
| Mar 28, 5:40 PM CST | Severe Thunderstorm Warning | OUN | Kiowa | 35 min |
| Mar 28, 5:41 PM CST | Severe Thunderstorm Warning | OUN | Stephens | 49 min |
| Mar 28, 5:58 PM CST | Severe Thunderstorm Warning | OUN | Tillman | 62 min |
| Mar 28, 5:58 PM CST | Severe Thunderstorm Warning | OUN | Washita | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.